# SDR YAXA2015091403

- Difficulty date: September 6, 2015
- Submitted: September 14, 2015
- Operation: Air carrier
- Aircraft: N765KP
- Make and model: Piper PA-31-350
- Aircraft serial: 318253012
- Aircraft time: 10,151 hours
- Engine: Lyc LTIO540J2B
- Engine time: 8,563 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: 05K21108
- Part serial: UNKNOWN
- Condition: Cracked
- Location: Rt Engine
- Part time: 1,475 hours
- Component: Engine, Lyc, LTIO540J2B
- Component part number: LTIO540J2B
- Stage of operation: CL
- How discovered: O
- Nature of condition: M
- Precautionary procedure: A

## Discrepancy

DURING CLIMB, THE PILOT REPORTED CHT ON THE NR 2 ENG WAS 450° & CLIMBING.  HE EXECUTED A PRECAUTIONARY LANDING AT THE DEPARTURE AIRPORT.  THE NR 6 CYLINDER, WHERE THE CHT PROBE IS LOCATED, WAS FOUND TO HAVE A CRACK FROM THE UPPER SPARK PLUG HOLE TO THE INTAKE VLV.  THE NR 6 CYLINDER WAS REPLACED WITH NEW, & ALL OTHER CYLINDERS ON THE ENG WERE INSPECTED RESULTING IN FINDING 2 OTHER CYLINDERS THAT APPEARED TO HAVE CRACK INITIATION.  THE CRACKS START BETWEEN THE 14TH & 15TH COOLING FINS ON THE TOP OF THE INTAKE PORT SIDE OF THE CYLINDER.  THE FIRST EVIDENCE OF A PROBLEM IS BLUE FUEL STAINING IN THIS AREA, WHICH WE INITIALLY MISTOOK FOR A LEAKING INTAKE GASKET.  SERVICE INSTRUCTION 1553 ADDRESSES THIS PROBLEM, BOTH BY ADVISING TECHNICIANS TO LOOK FOR CRACKING IN THE AREA & TO PREVENT THE PROBLEM FROM OCCURRING BY INSTALLING A FIN STABILIZER.  HOWEVER, THOUGH THAT BULLETIN WAS RELEASED OVER 2 YEARS AGO, MFG DOES NOT SHIP SPARE CYLINDERS WITH THE STABILIZER INSTALLED. ALSO, HISTORICALLY THIS IS NOT A COMMON ISSUE.  THE DAMAGED CYLINDERS HAVE BEEN SENT TO MFG & OUR INVESTIGATION IS ONGOING.
